An elderly male renal allograft recipient presented with thrombocytopenia. He had a kidney transplant for diabetic kidney disease and was on azathioprine and prednisolone. He had taken Cissus quadrangularis capsules for backache. A bone marrow aspiration to evaluate the cause of thrombocytopenia showed megakaryocyte hyperplasia, suggesting peripheral destruction. Repeat platelet counts after stopping Cissus quadrangularis showed normal levels.
Key words : Herbal medicine, Kidney transplant, Pain, Veld grape
A 65-year-old male renal allograft recipient was seen at our center for routine scheduled follow-up visit. His past history included a kidney transplant in 1985 for diabetic kidney disease. His mother was the donor, which had a 3/6 match. His initial immunosuppressive agents included cyclosporine, azathioprine, and steroids. He had stable graft function with serum creatinine level of 1.27 mg/dL. Use of cyclosporine had been stopped 5 years previously. Two weeks before the present visit, he was seen by an orthopedic specialist for backache. He was started on capsules that contained Cissus quadrangularis extract. His other medications included insulin, atorvastatin, azathioprine, and prednisolone. A systemic examination was unremarkable. His hemoglobin level was 11 g/dL, total leukocyte count was 8800/mm3, and platelet count was 64 000/mm3. A peripheral smear showed moderate thrombocytopenia. The patient’s reticulocyte count was 0.7%. There was no history of fever.
Thrombocytopenia persisted on follow-up. Serial platelet counts were 64 000/mm3 and 38 000/mm3. Bone marrow aspiration and biopsy were performed in view of worsening thrombocytopenia. Results showed megakaryotic hyperplasia, although other cell lines were normal, suggesting a peripheral destruction.
The patient was advised to stop Cissus quadrangularis and was followed up. A gradual increase in platelet count was observed after discontinuation of Cissus quadrangularis. Platelet count 7 days later was 150 000/mm3.
Here, we report a case of a renal allograft recipient who developed thrombocytopenia after use of Cissus quadrangularis. There was a temporal correlation between start of Cissus quadrangularis and onset of thrombocytopenia.
Cissus quadrangularis is an herbal medicine derived from roots and stems of the plant. It belongs to the Vitaceae family. It has been used in traditional treatments for bone pain, fractures, hemorrhoids, acid peptic disease, and as an analgesic. Chemically, it contains high amounts of carotene A, ascorbic acid, anabolic steroidal substances, and calcium.1-3 Most of the literature is based on animal studies. There are few studies on humans, and the literature on the efficacy of this agent for all of the above conditions is scarce.4,5 Although these studies have claimed that the drug is safe and has no major adverse effects, there are no formal safety trials on this drug.
The cause of thrombocytopenia in our patient was not clear and was probably induced by Cissus quadrangularis. His immunosuppressive regimen remained unchanged during this period. One may argue that azathioprine may be the cause of thrombocytopenia. However, bone marrow findings argue against this theory. There was no obvious source of infection. Prompt improvement after drug withdrawal suggested the possible role of Cissus quadrangularis.
To the best of our knowledge, this is the first case report of Cissus quadrangularis-induced thrombocytopenia. It is better for patients on immunosuppressive drugs to avoid herbal preparations because of lack of available data on adverse effects and drug interactions.
DOI : 10.6002/ect.2017.0234
From the 1Department of Nephrology and the 2Department of Pathology, Father
Muller Medical College, Mangalore, India
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Manjunath Jeevanna Kulkarni, Father Muller Medical College, Mangalore, India
Phone: +91 779 506 9393